Format

Send to

Choose Destination
See comment in PubMed Commons below
Am J Gastroenterol. 1996 Oct;91(10):2228-32.

Cyclic vomiting: association with multiple homeostatic abnormalities and response to ketorolac.

Author information

  • 1Johns Hopkins University School of Medicine, Baltimore, Maryland, USA.

Abstract

Cyclic vomiting is a rare syndrome that over the years has variously been ascribed to psychogenic causes, sensory seizures, abdominal migraine, and more recently, to mechanical or electrical disturbances in gastric physiology. We describe the case of a 65-year-old white diabetic female with a 10-yr history of recurrent episodes of nausea and vomiting, occurring every 10-12 days and lasting approximately 1-3 days at a time. These episodes were accompanied by edema, mild temperature elevations, and remarkable elevations in blood pressure. In between these episodes, the patient remained asymptomatic. Initial screening tests were also negative except for moderate gastroparesis. However, antral motility was found to be normal, as was an electrogastrogram. Detailed neurological and psychiatric evaluations were negative. Trials of erythromycin, metoclopramide, naloxone, ondansetron, and amitryptiline were unsuccessful. Serial endocrinological testing revealed that an episode of vomiting was always preceded by an abnormal elevation in at least one of the following: serum adrenocorticotropic hormone, serum cortisol, or urinary cortisol. In the midst of an episode, all three values were exceedingly high (e.g., > 10-fold increases in 24-hr urinary cortisol levels). Fluctuations of a milder degree, though still abnormally high, were also noted in between cycles at times when the patient was completely asymptomatic. High-dose dexamethasone suppressed these hormonal surges completely but not the clinical symptoms, which continued undisturbed. The patient was finally given a trial of intramuscular ketorolac during one of her episodes, which produced prompt and sustained relief. During the next few weeks, she was given this drug each time her symptoms commenced, and each time it appeared that her cycle had been aborted. She has since been able to terminate her episodes promptly and completely by self-administration of ketorolac. We speculate that her syndrome is caused by a poorly characterized disorder of endogenous prostaglandin release, resulting not only in derangements in the hypothalamic pituitary system but also in nausea and vomiting.

PMID:
8855755
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk